Discussions that mention seroquel

Alzheimer's Disease & Dementia board


Hi Zonk good to hear from you.

Zonk I think your main aim here is to keep Mum happy and peaceful. She's going/gone through enough and doesn't need any more agitation and upsets in her limited time left on this planet.

The usual Antipsychotic medications we use at work for our agitated residents is Largactal (Chlorpromazine) which can actually cause further agitation in extended use, Tegretol (Carbamazepine) is preferred, unless there is an allergic reaction (potentially fatal) but is good in the short term, Litium (Lithium Carbonate) is also used and any side effects usually disappear when the dose is stablised but can cause tremors and oedema. Long term effects are Hair thinning, mild cognitive impairment (bit late for that). Seroquel (Quetiapine) is used in some AD cases, but can create High Blood pressure, altered liver function & glucose tolerance (not good for diabetics as you will get false readings) .. and it can zonk them out ('scuse the pun).

Anti-epileptic drugs such as Epilim (sodium Valproate) have seriously reduced agitation in my of my residents (and I mean seriously, this man has constant 24/7 panic attacks, up his epilim and he's so CALM! Not drugged up or anything horrible, just finally CALM!!)

Ebixa (also known as Memantine) is for Moderateto severe Alzheimers. It can cause fatigue, oedema, dizziness, headache, confusion, diarrhoea, vomiting, constipation (fixes the diarrhoea?) anorexia, nausea, agitation, insomnia, hallucinations, sleep disorders, delusions and anxety, coughing, bronchitis, urinary incontinence and UTI's (these are worst case scenarios may I add here) As long as she's not on any other antipsychotic, antiepileptic drugs, it should help her .. again, long term is not an option with any of these kinds of drugs.

There's another one called Exelon (Rivastigmine) but it's for mild to moderate. Ebixa is the only one for moderate to severe.

Then your looking at Antianxiety med's ... Diazepam (aka Valium), Ativan (Lorazepam) and Serepax (Oxazepam) are all short acting antianxiety med's (work quickly for bad episodes) usually making the patient drowsy and sleepy.

so now .. is that as clear as mud now??

Thought so.

Keep abreast of any medication changes, question your doctor, question any other medical personel .. and good for you for knowing what she's on/off and questioning it.

Keep up the good work.

Cheers